Hail, Addison
- When
- July 24, 2:35 PM EST
- Where
- Addison County, Shoreham
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.900, -73.317
Afternoon thunderstorms developed with a few becoming severe. In Addison county of Vermont, the town of Shoreham reported 1 inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Afternoon thunderstorms developed with a few becoming severe. In Addison county of Vermont, the town of Shoreham reported 1 inch diameter hail. In addition, the towns of Middlebury and Bristol reported thunderstorm winds which uprooted numerous trees with power outages. Some structural damage reported when trees fell on a few houses.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 24, 12:22 PM EST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 122 PM EDT THU JUL 24 2003 CURRENT...SCATTERED TS WITH VERY HEAVY DOWNPOURS OCCURRING OVER PARTS OF CWA. TS FIRING UP IN DRY SLOT FORMING AS LOW/UPPER TROUGH BEGINS TO LIFT OUT OF REGION. THESE STORMS STILL FORMING AND MOVING NORTH/NORTHEAST FROM CENTRAL NY INTO NORTHERN NY AND PARTS OF VT. FLOODING HAS OCCURRED IN PARTS OF VT NEAR ADDISON/RUTLAND CTY BORDERS. EXPECTING LOW TO LIFT OUT OF CWA LATE TONIGHT/EARLY FRI MORNING. SOME MDL DIFFERENCES AS TO SOME LINGERING MOISTURE FROM WRAP-AROUND IN N VT...ESPECIALLY IN THE NE KINGDOM. WILL PROBABLY GO WITH LIGHT POPS IN THAT REGION...AT LEAST FOR EARLY MORNING PERIOD. RIDGE OF HIGH PRESSURE TAKES OVER WX FOR REGION ON FRIDAY INTO EARLY SAT. THE NEXT LOW WHICH MOVES OVER NORTHERN PLAINS...MOVES INTO GREAT LAKES REGION EARLY SAT. BEFORE SFC WARM FRONT MOVES THRU DURING DAY SAT. AND COLD FRONT ARRIVING SAT NITE INTO SUNDAY MORNING. WILL TWEAK THE BEGINNING TIMING OF ONCOMING PRECIP IN THE ST. LAW VALLEY. SFC LOW SLOWS DURING DAY ON SUNDAY...BEFORE MOVING EAST DURING DAY ON MONDAY. WRAP-AROUND/LINGERING -RW WILL ENSUE DURING THIS TIME BEFORE LOW MOVES INTO CANADIAN MARITIMES. EXTENDED...WEAK RIDGE OF HIGH PRESSURE THEN MOVES OVER REGION THRU MIDDAY WEDNESDAY WHEN THE NEXT LOW MOVES OVER GREAT LAKES REGION. WILL STILL KEEP A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS FOR NY ZONES IN ADVANCE OF THIS SYSTEM. HIGH PRESSURE OF COAST WILL PROVIDE MOIST SW FLOW WHICH SHOULD GIVE NY SIDE SOME CHANCE FOR PRECIP. .BTV...FFA THROUGH MIDNIGHT FOR ALL ZONES. JN
NYZ026>031-034-035-087-VTZ001>012-016>019-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 500 AM EDT THU JUL 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY LOW PRESSURE IN COMBINATION WITH A WEAKENING STATIONARY FRONT WILL BRING NUMEROUS SHOWERS AND A FEW THUNDERSTORMS TO THE NORTH COUNTRY AGAIN TODAY. HOWEVER...HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN... HAZARDOUS WEATHER IS NOT ANTICIPATED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. JMG
The Burlington radar (KCXX), 69 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375553, 5375554, 5375555.